Connecticut, 2009Flash Flooding in Connecticut, July 2, 2009
July 2, 2009 · NWS OKX · 3 events in 2 counties and zones
A wave of low pressure and its attending warm front lifted north from the Delmarva Penisula and triggered scattered showers and thunderstorms which resulted in isolated flash flooding in New Haven and New London counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wave of low pressure and its attending warm front lifted north from the Delmarva Penisula and triggered scattered showers and thunderstorms which resulted in isolated flash flooding in New Haven and New London counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 2, 2:28 AM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 2, 2:28 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
328 AM EDT THU JUL 2 2009
.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH FRIDAY NIGHT AS LOW
PRESSURE SLOWLY SPINS EAST FROM THE GREAT LAKES REGION.
HIGH PRESSURE WILL THEN BUILD TOWARD THE AREA DURING THE
INDEPENDENCE DAY HOLIDAY WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A STRONG SHORTWAVE APPROACHING THE CWA WILL PUSH ACROSS THE AREA
DURING THE DAY TODAY WITH THE THREAT OF SEVERE THUNDERSTORMS THIS
AFTERNOON. CURRENTLY...A SURFACE BOUNDARY REMAINS JUST SOUTH OF LONG
ISLAND. THIS FRONT HAS SERVED AS A FOCUS FOR LIFT...AND COMBINED
WITH GOOD LOW LEVEL MOISTURE AND THE APPROACHING SHORTWAVE...SHOWERS
AND THUNDERSTORMS HAVE STARTED TO DEVELOP SOUTH OF THE CWA. THESE
SHOWERS WILL LIFT NORTHWARD AND PUSH ACROSS THE AREA. ANY SHOWERS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS
INSTABILITY FROM DAYTIME HEATING INCREASE THROUGHOUT THE DAY. THE
STORM PREDICTION CENTER HAS CONTINUED TO KEEP THE ENTIRE CWA IN A
SLIGHT RISK TODAY. ONCE AGAIN...THE MAIN THREATS WILL BE HEAVY
RAIN...SMALL HAIL...AND STRONG WINDS.
WITH THE THREAT OF HEAVY RAINFALL IN THUNDERSTORMS...THE FLASH FLOOD
WATCH CONTINUES THROUGH THURSDAY EVENING.
FOLLOWED A MAV/MET BLEND TODAY FOR TEMPERATURES. HIGHS SHOULD CLIMB
INTO THE 70S...TO NEAR 80...WITH THE WARMEST LOCATIONS NEAR THE NEW
YORK CITY METRO.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/...
THE UPPER LEVEL LOW FINALLY STARTS TO LIFT NORTHEAST THURSDAY NIGHT
INTO FRIDAY...WITH ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON
FRIDAY AS ANOTHER SHORTWAVE PUSHES ACROSS THE REGION. CONVECTION
WILL GENERALLY BE DIURNAL. SATURDAY LOOKS RATHER DRY...HOWEVER ONE
LAST SHORTWAVE PUSHES ACROSS THE REGION DURING THE DAY. WILL CARRY
JUST SLIGHT CHANCE POPS FOR SATURDAY. MAV/MET GUIDANCE IN GOOD
AGREEMENT AND HAVE FOLLOWED ALONG. TEMPS BOTH DAYS REACH THE UPPER
70S AND LOWER 80S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
GLOBAL MODEL ENSEMBLE CONTINUES TO SUPPORT THE MEAN TROF ACROSS THE
NORTHEASTERN U.S. THROUGHOUT THE PERIOD. THIS TIME AROUND THOUGH THE
AREA WILL BE WELL NORTH OF THE FRONTAL ZONE WITH A DEEP-LAYERED NW
FLOW. INSTABILITY SHOWERS/THUNDERSTORMS ARE EXPECTED TO BE ISOLATED
AND PRIMARILY DURING THE AFT/EARLY EVE HOURS.
TEMPS IN THE LONG TERM WILL BE RIGHT AROUND NORMAL.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS APPROACHING THE
TERMINALS FROM THE SOUTHWEST WITH SHORTWAVE AND INSTABILITY. WILL
KEEP MENTION OF CB IN THE TERMINALS DUE TO UNCERTAINTY OF ANY
THUNDERSTORMS CROSSING ANY PARTICULAR TERMINAL. MVFR CEILINGS AND
VFR VISIBILITIES POTENTIALLY COULD LOWER TO IFR AS WINDS ARE
LIGHT AND PLENTY OF LOW LEVEL MOISTURE...AND FRONTAL BOUNDARY TO
THE SOUTH. HOWEVER...SHOWERS COULD KEEP CONDITIONS FROM LOWERING.
BEST ESTIMATE OF THUNDERSTORMS WILL BE MIDDAY INTO THE EARLY
AFTERNOON WITH HEATING AND SURFACE LOW MOVING INTO THE AREA. COLD
FRONTAL PASSAGE EARLY THIS EVENING WITH WINDS SHIFTING TO THE
WEST...AND CONDITIONS IMPROVE TO VFR...WILL BE LATE IN THE TAF
PERIOD BEFORE KGON IMPROVES.
OUTLOOK 06Z THURSDAY THROUGH MONDAY/...
VFR. MVFR WX POSSIBLE IN SHRA/TSTMS DURING THE AFTERNOON AND
EVENING FRIDAY...AND AGAIN MONDAY.
&&
.MARINE...
EAST WINDS AROUND 10 KT AHEAD OF A SFC WARM FRONT THIS MORNING WILL
BE SLOW TO VEER AROUND TO THE SW BY THIS EVENING...THEN BECOME WEST
LATE TONIGHT WITH THE PASSAGE OF A SFC COLD FRONT/TROF.
THEREAFTER...A PROLONGED PERIOD OF WESTERLIES ACROSS THE WATERS WITH
WINDS AND SEAS FORECAST TO REMAIN BELOW SCA. SEVERAL TROFS WILL MOVE
ACROSS THE WATERS OVER THE WEEKEND WITH SOME VEERING OF THE WINDS
OUT AHEAD.
THUNDERSTORMS POSSIBLE THROUGH FRIDAY...WITH LOCALLY ROUGH SEAS. IN
ADDITION...HIGH DEW POINTS TRAVERSING THE NEAR SHORE WATERS THIS
AFTERNOON AND EVENING MAY RESULT IN PATCHY FOG WITH VSBYS LESS THAN
A MILE.
&&
.HYDROLOGY...
RAINFALL AMOUNTS BETWEEN 1-2 INCHES WITH LOCAL AMOUNTS OF 2-4 INCHES
POSSIBLE THROUGH THIS EVENING ACROSS THE ENTIRE CWA AS SHOWERS AND
THUNDERSTORMS DEVELOP. AS A RESULT...THE FLASH FLOOD WATCH
CONTINUES ACROSS THE ENTIRE CWA.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON...HOWEVER RAINFALL AMOUNTS ARE EXPECTED TO REMAIN BELOW A
HALF INCH.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CTZ005>012.
NY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NYZ067>081.
NJ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NJZ002>006-011.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 2, 3:00 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
400 AM EDT THU JUL 2 2009
CTZ005>012-NJZ002>006-011-NYZ067>081-030800-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
400 AM EDT THU JUL 2 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS
EVENING. THE MAIN THREATS WILL BE HEAVY RAIN...SMALL HAIL...AND
STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-030800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
400 AM EDT THU JUL 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS
EVENING. THE MAIN THREATS WILL BE SMALL HAIL AND STRONG WIND
GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Flash Flood, New London
- When
- July 2, 4:55 AM EST to 5:10 AM EST
- Where
- New London County, 0.79 mi NW of Northwichtown to 0.84 mi SW of Northwichtown
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 41.559, -72.110
Several roads in Norwichtown were flooded due to heavy rain. Specifically, a low-lying underpass beneath a railroad bridge on Wawecus St. was closed for much of the day. Mediterranean Ln. was also closed due to flooding. Fire crews were also dispatched to assist residents with pumping water out of their basements in areas that typically experience flooding, including Bliss Pl. off Washington St.
Flash Flood, New Haven
- When
- July 2, 5:56 PM EST to 7:30 PM EST
- Where
- New Haven County, 4.05 mi NNE of Wolcott to 1.42 mi NNW of Wolcott
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.651, -72.942
Many roads were flooded in the Wolcott Township.
Flash Flood, New Haven
- When
- July 2, 6:15 PM EST to 7:30 PM EST
- Where
- New Haven County, 0.67 mi E of Waterbury to 1.1 mi WNW of Waterbury
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.549, -73.017
In Waterbury, 4 to 5 inches of rainfall fell over a 3 hour period. Many cars were stranded in high water approximately 3 ft. deep on Wolcott St. and at the Route 8 underpass on Watertown Ave. Portions of Freight St. was under 4 ft. of water and the intersection of Woodtick Rd. at Upson Rd. was closed due to flooding. Large chunks of pavement were torn up on Wall St. and the House of Joy and Praise sustained water damage in the basement from ravaging runoff from a hill nearby. A section of Long Hill Rd. near Wolcott St. was also closed from damage to the street from flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 2, 20092 deaths · 1 event
- Flood and Hail in Florida, July 2, 2009$1.0 million · 1 in hail · 12 events
- Lightning Strikes in Maine, July 2, 2009$1.5 million · 3 events
- Hail and Damaging Wind in Florida, July 2, 2009$1.0 million · 61 kt wind · 3 events
- Flash Flooding in Maine, July 2 to 3, 2009$599,000 · 3 events
- Damaging Winds in Georgia, July 2, 2009$447,000 · 60 kt wind · 8 events
- Damaging Wind in Alabama, July 2, 20091 injured · $100,000 · 52 kt wind · 1 event
- Flash Flood and Hail in Wyoming, July 2, 2009$100,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Colorado, July 2, 2009$100,000 · 1 in hail · 4 events
- Flash Flood and Hail in Wyoming, July 2, 2009$75,000 · 1 in hail · 3 events
- Lightning Strike in Wyoming, July 2, 2009$40,000 · 1 event
- Flash Flooding and Hail in Massachusetts, July 2, 20092 injured · $9,000 · 2 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189339, 189296, 189299.